By Stephanieon 13 Apr 2007
anyone had problems with artefill moving or shifting?
a dermsurgeon friend asked her colleagues, and one suggested checking with Dr. Sheldon (http://www.derma-surgery.ca/meetdr.asp). She also forwarded me an article called "Soft-Tissue Filler Complications: The Important Role of Biofilms" that is worth looking up.
The authors provide this information:
Biofilms and Their
Relationship to Soft-Tissue Fillers:
The cause of foreign-body granuloma after
soft-tissue filler injection has been hypothesized to
be attributable to implantation in one session of
volumes that are too large, impurities in the agent,
or irregularities of the filler surface, but the impact
of biofilms has yet to be established. Reports of
delayed complications temporally related to systemic infections support the infectious cause.
All fillers, especially longer lasting products, have
the potential for biofilm complications....
Complications should be approached in an
algorithmic manner with early recognition (Fig.
2). If possible, one should make every attempt to
determine what was injected into the site. If the
wound is fluctuant, it should be needle-drained
and cultured. Cultures should be sent to the laboratory immediately for appropriate handling.
They also should be monitored for up to 21 days
for routine culture and atypical infections. The
initial antibiotic regimen should consist of at least
two-drug therapy, such as a quinolone and a third generation macrolide, to prevent further biofilm deposition. Macrolides have been shown to be
uniquely effective, which appears to be related to
improved accumulation in the subcutaneous fat
(where the filler material typically resides) and
may also block quorum sensing.
After a trial of antibiotics, intralesional highdose steroids should be considered. If hyaluronic acid was used, hyaluronidase should also be
Excision should be the last step. This
algorithm is exemplified in Figure 3. This patient
presented with nonfluctuant inflammation following hyaluronic acid to the lips. She was successfully treated sequentially with an antibiotic regimen,
hyaluronidase, intralesional steroids, and eventual
I also have had a terrible problem with an artecoll injection I had done 13 years ago. Unfortunately it is getting worse as my skin ages. I am interested to know if anyone has had any luck removing artecoll and the scar tissue from smile lines?
my phone at the office Megan is (310) 736-2818
You can easily get a hold of Dr. Klein by clicking through to his profile, then you will see several options on how to contact him at his office.
Hope that helps! :)
In 2003 The "Currents" newsletter of the American Society of Dermatologic Surgery established an expert panel on fillers from which I was excluded. This was odd as I was the filler editor of the Journal of Dermatologic Surgery as well as the recognized world authority on fillers. Could the reason be that I had lectured prior to this newsletter on the problems with Plexiglas fillers? It was well known to me that Artefill®/Artecoll® (Artes-Medical, San Diego, CA) caused severe adverse reactions which frequently required surgical removal of the product. It was later revealed that Artes founder Dr. Gottfried Lemperle, a plastic surgeon, improperly injected 10 people in the United States with some form of the company's wrinkle-filler before it was approved for market by the FDA. Subsequently, Gottfried Lemperle resigned as the company's chief scientific officer and a director but was retained by the company briefly as a consultant.
Both Gottfried and his son were cited in a lawsuit filed by Hairdresser Elizabeth Sandor, 40, who alleged in May 2006 that Dr. Lemperle used Artefill® as an injection to fill her facial wrinkles in 2002. She alleges that Lemperle falsely convinced her that Artefill® had received FDA approval, and that he never disclosed his lack of license in California. Her claims detail suffering of pain and disfigurement she attributed to a reaction to Artefill. Sandor's face was inflamed, she had scarring near the injection sites and had a fever and aches and pains. Prior to approval by the FDA there were European reports of a significant incidence of large lumps 3-4 years post implantation. Furthermore both Germany and Switzerland had already advised physicians not to use this product. I have found the best way to remove these lumps is an accurate injection of 5fu and Kenalog into them . Remember Hyaluronidase only works on Hyaluronic Acid which Artefill is not..Arnold W Klein...Things Get Ugly Over a Beauty Injection - WSJ.com
1 of this is an article I wrote in the Wall Street Journal about Artefill
Before & Afters from Doctors (17)
Photos from the Community
View all →
Your information remains private and will not be posted without your permission.
Don't have an account? Create one now.
By creating an account, you are indicating that you have read and accept the
Already a member? Sign In.
Enter your username or email address and we will send you a link to login.
Check your email. We've sent you a link to reset your password.